On Some Aspects of a Generalized Asymmetric Normal Distribution


  • C. Satheesh Kumar University of Kerala
  • G. V. Anila University of Kerala




Asymmetric distributions, Characteristic function, Maximum likelihood estimation, Plurimodality, Reliability measures


The normal and skew normal distributions are not adequate enough for modeling plurimodal data situations. In order to overcome this drawback of normal and skew normal distribution, Kumar and Anusree (2011) proposed a new class of distribution namely "the generalized mixture of standard normal and skew normal distributions (GMNSND)". In this paper we consider an extended version of the GMNSND as a wide class of plurimodal asymmetric normal distribution and investigate some of its important distributional properties. Location-scale extension of the proposed model is also defined and discussed the estimation of its parameters by method of maximum likelihood. Further, four real life data sets are considered for illustrating the usefulness of this model.


A.AZZALINI (1985). A class of distributions which includes the normal ones. Scandinavian Journal of Statistics, 12, pp. 171–178.

A. AZZALINI (1986). Further results on a class of distributions which includes the normal ones. Statistica, 46, pp. 199–208.

A. AZZALINI, A. DALLA VALLE (1996). The multivariate skew-normal distribution. Biometrika, 83, pp. 715–726.

K. BHUYAN (2005). Multivariate Analysis and its Applications. New Central Book Agency, (P) Ltd, Kolkatta.

M. BRANCO, D. DEY (2001). A general class of multivariate skew-elliptical distributions. Journal of Multivariate Analysis, 79, pp. 99–113.

R. COOK, S. WEISBERG (1994). An Introduction to Regression Analysis. Wiley, New York.

S. R. DESHMUKH, S. G. PUROHIT (2007). Microarray Data: Statistical Analysis Using R. Alpha Science International Limited, Oxford.

B. ELLISON (1964). Two theorems for inferences about the normal distribution with applications in acceptance sampling. Journal of the American Statistical Association, 59, pp. 89–95.

M. G. GENTON (2004). Skew-Elliptical Distributions and their Applications: A Journey Beyond Normality. CRC Press, London.

M. G. GENTON, L. HE, X. LIU (2001). Moments of skew-normal random vectors and their quadratic forms. Statistics and Probability Letters, 51, pp. 319–325.

M. G. GENTON, N. M. LOPERFIDO (2005). Generalized skew-elliptical distributions and their quadratic forms. Annals of the Institute of Statistical Mathematics, 57, pp. 389–401.

A. K. GUPTA, J. T. CHEN, J. TANG (2007). A multivariate two-factor skew model. Statistics, 41, pp. 301–309.

A. K. GUPTA, T. KOLLO (2003). Density expansions based on the multivariate skew normal distribution. Sankhya: The Indian Journal of Statistics, 65, pp. 821–835.

N. HENZE (1986). A probabilistic representation of the skew normal distribution. Scandinavian Journal of Statistics, 13, pp. 271–275.

H. M. KIM (2008). A note on scale mixtures of skew normal distribution. Statistics and Probability Letters, 78, pp. 1694–1701.

C. S. KUMAR, M. R. ANUSREE (2011). On a generalized mixture of standard normal and skew normal distributions. Statistics and Probability Letters, 81, pp. 1813–1821.

C. S. KUMAR, M. R. ANUSREE (2013). A generalized two-piece skew normal distribution and some of its properties. Statistics, 47, pp. 1370–1380.

C. S. KUMAR, M. R. ANUSREE (2014a). On a modified class of generalized skew normal distribution. South African Statistical Journal, 48, pp. 111–124.

C. S. KUMAR, M. R. ANUSREE (2014b). On some properties of a general class of two-piece skew normal distribution. Journal of the Japan Statistical Society, 44, pp. 179–194.

V. H. LACHOS, H. BOLFARINE, R. B. ARELLANO-VALLE, L. C. MONTENEGRO (2007). Likelihood-based inference for multivariate skew-normal regression models. Communications in Statistics: Theory and Methods, 36, pp. 1769–1786.

B. LISEO (1990). The skew-normal class of densities, inferential aspects from a Bayesian view point. Statistica, 50, pp. 71–82.

N. LOPERFIDO (2001). Quadratic forms of skew-normal random vectors. Statistics and Probability Letters, 54, pp. 381–387.

N. LOPERFIDO (2004). Generalized skew-normal distributions. In M. G. GENTON (ed.), Skew-Elliptical Distributions and their Applications: A Journey Beyond Normality, Chapman & Hall/CRC, Boca Raton, FL, pp. 65–80.

T.WANG, B. LI, A. K.GUPTA (2009). Distribution of quadratic forms under skew normal settings. Journal of Multivariate Analysis, 100, pp. 533–545.




How to Cite

Kumar, C. S., & Anila, G. V. (2017). On Some Aspects of a Generalized Asymmetric Normal Distribution. Statistica, 77(3), 161–179. https://doi.org/10.6092/issn.1973-2201/7134